Alert archive / Washington / Wind Advisories in 2008

Wind Advisory 4, NWS Seattle, WA

January 14, 2008San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Jan 14, 2008, 8:56 AM PST for San Juan County, Washington. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2008, 8:56 AM PST (16:56 UTC)
Expired
Jan 14, 2008, 9:00 PM PST
In force
12 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 4.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2008-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2008-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 480 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
480 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSEW 141656
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
856 AM PST MON JAN 14 2008

WAZ515-150100-
/O.NEW.KSEW.WI.Y.0004.080114T1656Z-080115T0500Z/
WESTERN STRAIT OF JUAN DE FUCA-
856 AM PST MON JAN 14 2008

...WIND ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING FOR THE
WESTERN STRAIT OF JUAN DE FUCA...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY
FOR THE WESTERN STRAIT UNTIL 9 PM PST THIS EVENING.

SOUTHEAST WINDS OF 20 TO 30 MPH WITH GUSTS NEAR 50 HAVE BEEN
OCCURRING ACROSS THE AREA THIS MORNING AHEAD OF A STRONG COLD
FRONT. EXPECT THE WINDS TO BECOME WEST EARLY THIS AFTERNOON AND
REMAIN GUSTY BEHIND THE FRONT. THE WINDS WILL DIMINISH DURING
THE EVENING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES. 

$$

WAZ514-150100-
/O.NEW.KSEW.WI.Y.0004.080114T2000Z-080115T0500Z/
EASTERN STRAIT OF JUAN DE FUCA-
856 AM PST MON JAN 14 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM PST THIS
EVENING FOR THE EASTERN STRAIT OF JUAN DE FUCA...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY
FOR THE EASTERN STRAIT FROM NOON TODAY UNTIL 9 PM PST THIS
EVENING.

A COLD FRONT OFF THE COAST WILL MOVE ACROSS THE AREA THIS AFTERNOON
AND KICK UP GUSTY WINDS FROM THE WEST. WINDS WILL INCREASE TO 25
TO 35 MPH WITH GUSTS NEAR 50 MPH BEHIND THE FRONT. THE WINDS WILL
THEN DIMINISH TONIGHT.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES. 

$$

WAZ001-503-506-150100-
/O.NEW.KSEW.WI.Y.0004.080114T1656Z-080115T0500Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
856 AM PST MON JAN 14 2008

...WIND ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING FOR THE
FAR NORTH INTERIOR...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY FOR THE FAR NORTH INTERIOR UNTIL 9 PM PST THIS EVENING.

SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS NEAR 45 MPH THIS MORNING
WILL INCREASE FURTHER AHEAD OF A STRONG COLD FRONT THAT WAS
OFF THE COAST. EXPECT WINDS TO INCREASE TO 25 TO 35 MPH WITH
GUSTS NEAR 50 MPH LATER THIS MORNING AND PERSIST THROUGH MID
AFTERNOON. WINDS WILL BECOME SOUTHWEST 20 TO 30 MPH WITH LOCAL
GUSTS NEAR 45 MPH BEHIND THE FRONT LATER THIS AFTERNOON. THE 
WINDS WILL THEN SUBSIDE THIS EVENING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL
TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE
LOCAL POWER OUTAGES. 

$$

WAZ510-150100-
/O.NEW.KSEW.WI.Y.0004.080114T1656Z-080115T0500Z/
ADMIRALTY INLET AREA-
856 AM PST MON JAN 14 2008

...WIND ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING FOR THE
ADMIRALTY INLET AREA...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY
FOR THE ADMIRALTY INLET AREA UNTIL 9 PM PST THIS EVENING.

SOUTHEAST WINDS OF 15 TO 25 MPH WERE OCCURRING ACROSS THE AREA THIS
MORNING. HOWEVER WINDS WERE MUCH STRONGER OVER WHIDBEY ISLAND WHERE
WINDS WERE IN THE 25 TO 35 MPH RANGE WITH GUSTS NEAR 45 MPH. THE
GUSTY WINDS WILL PERSIST THROUGH THIS AFTERNOON.

A STRONG COLD FRONT OFF THE COAST WILL MOVE ACROSS THE AREA THIS
AFTERNOON. WEST WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 50 MPH WILL
OCCUR BEHIND THE COLD FRONT. EXPECT THE GUSTY WINDS TO THEN
DIMINISH TONIGHT.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL
TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE
LOCAL POWER OUTAGES. 

MOTORISTS...ESPECIALLY THOSE WITH HIGH PROFILE VEHICLES...SHOULD
ALSO BE ALERT FOR SUDDEN...STRONG CROSS WINDS.

$$

WEATHER.GOV
1 follow-up statement
000 
WWUS76 KSEW 142256
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
256 PM PST MON JAN 14 2008

WAZ001-503-506-514-515-150000-
/O.CAN.KSEW.WI.Y.0004.000000T0000Z-080115T0500Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA-
256 PM PST MON JAN 14 2008

...WIND ADVISORY IS CANCELLED FOR THE FAR NORTH INTERIOR AND THE
STRAIT OF JUAN DE FUCA...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WIND
ADVISORY FOR THE FAR NORTH INTERIOR AND STRAIT OF JUAN DE FUCA.

WINDS LATE THIS AFTERNOON WERE MOSTLY IN THE 15 TO 25 MPH RANGE
AND ARE NOT EXPECTED TO INCREASE MUCH THE REST OF THE DAY THROUGH
THIS EVENING. HOWEVER THERE COULD BE A FEW GUSTS NEAR 40 MPH OVER
WESTERN SKAGIT COUNTY THIS AFTERNOON THROUGH EARLY THIS EVENING.

$$

WAZ510-150500-
/O.CON.KSEW.WI.Y.0004.000000T0000Z-080115T0500Z/
ADMIRALTY INLET AREA-
256 PM PST MON JAN 14 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING FOR
THE ADMIRALTY INLET AREA...

A WIND ADVISORY REMAINS IN EFFECT FOR THE ADMIRALTY INLET AREA UNTIL
9 PM PST THIS EVENING.

GUSTY WEST WINDS WILL CONTINUE ACROSS THE AREA THROUGH THIS EVENING.
WIND GUSTS OF 40 TO 50 MPH ARE LIKELY...WITH THE HIGHEST SPEEDS
OCCURRING ACROSS WHIDBEY ISLAND. EXPECT THE GUSTY WINDS TO DIMINISH
TONIGHT.

$$

WEATHER.GOV

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Jan 14, 3:30 AM PST, 5 hours 26 minutes earlier.

Area forecast discussion, Jan 14, 3:30 AM PST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
330 AM PST MON JAN 14 2008

.SYNOPSIS...A STRONG COLD FRONT WILL MOVE SE THROUGH WESTERN WA
TODAY WITH RAIN TURNING TO SHOWERS IN THE AFTERNOON. A FEW SNOW
SHOWERS WILL ALSO BE POSSIBLE EARLY THIS EVENING ACROSS THE
LOWLANDS. SNOW SHOWERS WILL BE MAINLY CONFINED TO THE CASCADES
OVERNIGHT WITH DRIER BUT COOLER CONDITIONS ACROSS THE AREA ON
TUESDAY. DRY WEATHER IS EXPECTED THROUGH THE END OF THE WORK WEEK AS
A STRONG UPPER LEVEL RIDGE BUILDS OFF THE WA COAST.

&&

.SHORT TERM...SHORT TERM FOCUS ON VIGOROUS COLD FRONT INVADING FROM
THE NW. IR SATELLITE AND SURFACE OBS SHOW STEADY ADVANCEMENT DOWN
THE BC COAST AS SFC WINDS SWITCH TO THE NW. OFFSHORE BUOYS...EVEN
BUOY NO 5 SHOWING NLY FLOW. AND ON RADAR ALREADY SEEING SOME PRECIP
ACROSS THE NORTHERN ZONES FROM KUIL TO KBLI.

MODELS...SUBSEQUENT MODEL RUNS SHOWED GFS TRENDING TOWARD THE FASTER
EUROPEAN SOLUTION...AND IS PREFERRED OVER THE SLOWER NAM. THE NAM
SEEMS ABOUT 6 HRS BEHIND. GFS SHOWS THE BACK EDGE OF THE SFC FRONT
PASSING THROUGH THE COAST BY 18Z AND THROUGH THE INTERIOR BY 21Z.
WILL SEE A STRONG PUSH OF WESTERLIES THROUGH THE STRAIT OF JUAN DE
FUCA AS THE KUIL TO KBLI PRES GRADIENT JUMPS TO PLUS 7.6 MB THIS
AFTERNOON. IN FACT...EXPECTING BREEZY TO WINDY CONDITIONS TODAY
ACROSS ALL ZONES.

AS HAS BEEN ADVERTISED OVER THE PAST FEW DAYS...THE MAIN CONCERN
WITH THIS SYSTEM IS THE POSSIBLE DEVELOPMENT OF LOWLAND SNOW
SHOWERS. AS MENTIONED ABOVE WITH THE FROPA TIMING...LOOKS LIKE WE
WILL SEE RAIN TURNING OVER TO SHOWERS THIS AFTERNOON. MODELS SHOW
DEEP COOL AIR BEHIND THIS FRONT WITH SNOW LEVELS LOWERING FROM 5000
FT TO JUST A FEW HUNDRED FEET. TEMPS AT 925MB WILL HOVER AROUND -1
TO -2 C IN THE EVENING AND DOWN TO ABOUT -4 C OVERNIGHT. THICKNESS
VALUES FROM 1000-850 MB WILL ALSO DROP TO THE 1280S. GIVEN ALL
THIS...SNOW WILL BE POSSIBLE.

LIMITING FACTOR IN THE FORECAST IS ONCE THE COOLER AIR ARRIVES THE
UPPER LEVEL TROUGH WILL QUICKLY SHIFT EAST INTO EASTERN WA WITH
MOISTURE AND SHOWERS DECREASING ACROSS THE AREA. SHOWERS MAY ALSO BE
VERY BRIEF WITH SOME SPOTS ONLY SEEING A TRACE. HIGHS TODAY ALSO
EXPECTED IN THE MID 40S WITH A MIX POSSIBLE WITH LITTLE
ACCUMULATION. HOWEVER...MM5 GFS ALSO HINTING AT CONVERGENCE ZONE
OVER SNOHOMISH CO THAT WILL MOVE SE IN THE EVENING. THEN AGAIN
STRONG NW WINDS OF 30-35 KTS AT 850 MB MAY ALSO FORCE ALL SHOWERS
INTO THE CASCADES. WITH ALL THIS IN MIND...WILL HOLD ONTO THE CHANCE
OF SNOW SHOWERS ACROSS ALL LOWLANDS...WITH LESS CHANCES COAST AS
PRECIP ENDS SOONER. WE WILL NEED TO WATCH OUT FOR ANY ACCUMUALTIONS
ACROSS THE HIGHER HILLS THOUGH...ESPECIALLY IF PSCZ DEVELOPS.

BY TUESDAY...THE UPPER LEVEL TROUGH WILL MOVE WAY EAST OF THE
AREA...OVER MONTANA. MORNING SHOWERS WILL BE MAINLY CONFINED TO THE
MOUNTAINS WITH DRIER WEATHER FOR THE AFTERNOON. A STRONG UPPER LEVEL
RIDGE WILL BUILD OFF THE WA COAST TUE EVENING THROUGH WED BLOCKING
ANY WET WEATHER INTO THE AREA. WILL BE DRY BUT ALSO COOLER. 33

.LONG TERM...THE UPPER LEVEL RIDGE OFF THE WA COAST WILL DOMINATE
ACROSS THE AREA THROUGH MUCH OF THE EXTENDED FORECAST...KEEPING
WESTERN WA DRY. THE RIDGE MAY BEGIN TO BREAK DOWN BY SAT AS AN UPPER
LEVEL TROUGH ROUNDS SE THROUGH CENTRAL BC. FORECAST ALREADY COVERS
THIS SO NO NEED FOR ANY TWEAKS. ENJOY THE BREAK. 33

&&

.AVIATION...A STRONG COLD FRONT EXTENDING SW FROM CENTRAL VANCOUVER
ISLAND EARLY THIS MORNING WILL SWEEP ONSHORE LATE THIS MORNING AND
THROUGH THE INTERIOR EARLY THIS AFTERNOON. STRONG ONSHORE FLOW WILL
RAPIDLY FOLLOW THE FRONT. A 2-4 HOUR BAND OF STEADY RAINFALL WILL
ACCOMPANY THE FRONT AND WILL BE FOLLOWED BY SHOWERS...MAINLY TIED TO
THE TERRAIN...AND CONVERGENCE ZONES OVER THE CENTRAL AND NORTHERN
PUGET SOUND AREAS. COLD AIR ALOFT WILL MOVE IN AROUND NIGHTFALL
(PIC9)...AND SOME SHOWER ACTIVITY MAY MIX WITH OR TURN TO SNOW
BEFORE COMING TO AN END 06Z-09Z. THE HIGHEST CHANCE OF LIGHT
ACCUMULATIONS ARE EAST OF THE I-5 CORRIDOR AND IN THE NORTH
KING/SOUTH SNOHOMISH COUNTY AREAS...BUT THE CHANCES OF ACCUMULATIONS
OF AN INCH OR MORE AT ANY OF THE TERMINALS IS LESS THAN 30 PERCENT.
SURFACE WINDS AND WINDS ALOFT WILL BE THE MAIN FACTOR WITH THIS
INCOMING FRONTAL SYSTEM. FOR A 2-4 HOUR PERIOD WITH AND AHEAD OF THE
FRONT MANY TERMINALS WILL SEE S/SE WINDS 18G28KT AND WINDS AT 040
WILL RISE TO SW45KT (PIC9). WIND WILL RAPIDLY SHIFT TO SW20G30KT
BEHIND THE FRONT EXCEPT AT KHQM...AND AROUND THE STRAIT OF JUAN DE
FUCA WHERE THEY WILL COME AROUND TO 29025G35KT...HIGHER OVER THE
WATER. WIND WILL DIMINISH AFTER 05Z. ALBRECHT

&&

.MARINE...MODELS CONTINUE TO SHOW THE INCOMING FRONT STRENGTHENING
AS IT MOVES SE ACROSS THE AREA TODAY. WILL MAINTAIN A GALE WARNING
FOR THE COAST...STRAIT...ADMIRALTY INLET...AND NORTHERN INLAND
WATERS AHEAD OF THE FRONT. GALES ARE ALSO EXPECTED BEHIND THE FRONT
THIS AFTERNOON IN THE STRAIT AND ADMIRALTY INLET...IN THE NORTHERN
INLAND WATERS E OF WHIDBEY ISLAND...AND ALONG THE COASTAL WATERS
WITH UNSTABLE NW FLOW AND STRONG COLD AIR ADVECTION. SMALL CRAFT
ADVISORY CONDITIONS ARE EXPECTED IN THE PUGET SOUND AND HOOD CANAL
AREA THROUGH THIS EVENING.

CONDITIONS WILL GRADUALLY RELAX LATE MON NIGHT THROUGH TUE NIGHT AS
HIGH PRES BUILDS OVER THE AREA. RATHER TRANQUIL CONDITIONS WILL
CONTINUE THROUGH ABOUT THE FIRST PART OF THE WEEKEND. ALBRECHT

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
.GALE WARNINGS ALL WATERS EXCEPT PUGET SOUND AND HOOD CANAL.
.SMALL CRAFT ADVISORY PUGET SOUND AND HOOD CANAL.
.SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.

WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 9:53 AM PSTSnow AdvisorySEW18 hr

Nearby

Wind Advisories in Washington, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.